Florida, 2012Hail and Lightning Strike in Florida, July 9, 2012
July 9, 2012 · NWS TBW · 2 events in 2 counties and zones
Storms developed along the seabreeze front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along the seabreeze front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 9, 10:15 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 10:15 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1115 AM EDT MON JUL 9 2012
.UPDATE (TODAY AND TONIGHT)...
15Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS ELONGATED UPPER LEVEL
RIDGING EXTENDING FROM THE INTER-MOUNTAIN WEST EASTWARD ACROSS THE
SOUTHERN TIER OF STATES TO OFF THE SOUTHEAST COAST. NORTHERN STREAM
FLOW IS BECOMING INCREASINGLY AMPLIFIED WITH TIME AND HAS ACTED TO
BREAK DOWN THE NORTHERN PORTION OF THE RIDGE ALONG THE EASTERN
SEA-BOARD. THIS BREAKDOWN OF THE RIDGE HAS BROUGHT RELIEF TO SOME
PORTIONS OF THE CONUS THAT HAVE BEEN STRUGGLING WITH RECORD BREAKING
TEMPERATURES. CLOSER TO HOME...THE UPPER RIDGE IS STILL IN PLACE
OVER THE SOUTHEASTERN STATES/FL PENINSULA. THE MAIN SUPPRESSION FROM
THIS RIDGE HOWEVER IS TO THE NORTH OF OUR REGION...AND THE 12Z KTBW
SOUNDING IS SHOWING A MORE AND MORE FAVORABLE PROFILE TO SUPPORT
DEEP CONVECTION. THE PW VALUE OF THE SOUNDING THIS MORNING IS
APPROACHING 1.90"...WHICH IS A BIT ABOVE NORMAL. MID-LEVEL THETA-E
VALUES ARE IN THE 126-129K RANGE...WHICH IS RIGHT ABOUT AT NORMAL
LEVELS FOR JULY...AND CERTAINLY NOT HOSTILE TO CONVECTIVE COLUMNS.
IF THE GUIDANCE IS CORRECT...THEN OUR PROFILE WILL ONLY BECOME MORE
FAVORABLE DURING THE NEXT 24-48 HOURS.
AT THE SURFACE...THE SUBTROPICAL RIDGE AXIS IS ALIGNED ACROSS THE
CENTRAL PORTION OF THE FLORIDA PENINSULA...KEEPING OUR GRADIENT
LIGHT AND OUR FLOW DOMINATED BY NOCTURNAL/MORNING LAND BREEZES AND
AFTERNOON/EVENING SEA BREEZES.
REST OF TODAY...
A WEAK UPPER LEVEL IMPULSE ROUNDING THE BASE OF THE RIDGE THROUGH
THE FLORIDA STRAITS/SE GULF IS HELPING TO ENHANCE THE LAND BREEZE
CONVECTION OVER THE COASTAL WATERS THIS MORNING. THIS ACTIVITY IS
STEADILY MOVING WESTWARD AND IS NOW GENERALLY CONFINED TO THE
OFFSHORE WATERS. TEMPERATURES ARE WARMING RAPIDLY AND WILL BEGIN TO
SEE THE LAND BREEZE SHUT DOWN AND BE REPLACED BY A SEA-BREEZE OVER
THE NEXT 2-3 HOURS. ONCE THE SEA BREEZE BECOMES ESTABLISHED...THE
LOW LEVEL FOCUS WILL BEGIN INITIATING SCATTERED STORMS OVER THE
COASTAL ZONES...GENERALLY AFTER 1PM. LOOKS LIKE A FAIRLY TYPICAL
COVERAGE WITH 30-40% POPS OVER MUCH OF THE AREA. SLIGHTLY HIGHER
POPS AROUND 50% WILL BE FOUND DOWNS TOWARD PUNTA GORDA/FT
MYERS...WHERE THE MORE EASTERLY SYNOPTIC FLOW ON THE SOUTH SIDE OF
THE SUBTROPICAL RIDGE AXIS WILL HELP FOCUS CONVERGENCE ALONG THE
WEST COAST SEA-BREEZE.
SCATTERED SHOWERS AND STORMS WILL LINGER THROUGH MID-EVENING BEFORE
BEGINNING TO DISSIPATE OVER LAND WITH THE LOSS OF DIURNAL HEATING
AND SEA-BREEZE FOCUS. AFTER MIDNIGHT...AND ESPECIALLY TOWARD
DAWN...EXPECTING THE DEVELOPING LAND BREEZE CONVERGENCE TO BE
ENHANCED BY THE UPPER DISTURBANCE AND AN ASSOCIATED WEAK SURFACE
TROUGH. THIS PATTERN SHOULD SET UP DECENT COVERAGE OF
NOCTURNAL/MORNING CONVECTION OVER THE COASTAL WATERS. HAVE KEPT A
SLIGHT CHANCE POP IN AT THE BEACHES...AS SOME OF THIS ACTIVITY IS
LIKELY TO BE VERY CLOSE TO THE COAST.
WE WILL REPEAT THE CYCLE AGAIN FOR TUESDAY WITH EVEN HIGHER COVERAGE
OF AFTERNOON/EVENING STORMS OVER THE LANDMASS. ENJOY THE REST OF
YOUR MONDAY!
&&
.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH TODAY. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WINDS WILL BE FAIRLY LIGHT AND MAINLY FROM THE EAST...EXCEPT
SHIFTING ONSHORE IN THE AFTERNOON WITH THE SEA BREEZE.
&&
.MARINE...
THE SURFACE RIDGE AXIS ACROSS THE CENTRAL FLORIDA PENINSULA WILL
REMAIN IN PLACE THROUGH MID WEEK...THEN WILL DRIFT NORTH SOME FROM
MID WEEK ON. A WEAK PRESSURE PATTERN UNDER THE RIDGE WILL
CONTINUE TO SUPPORT PLEASANT BOATING CONDITIONS OVER THE GULF
WATERS THROUGH THE WEEK WITH A LIGHT SOUTHEAST WIND FLOW SOUTH OF
THE RIDGE AXIS AND A SOUTH TO SOUTHWEST FLOW TO THE NORTH WITH LOW
SEAS AND AN ONSHORE SEA BREEZE COMPONENT DEVELOPING ALONG THE COAST
EACH AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 93 77 91 77 / 30 30 50 30
FMY 92 75 92 75 / 50 30 60 30
GIF 95 74 93 75 / 30 30 50 30
SRQ 91 75 90 75 / 40 30 50 30
BKV 94 72 93 72 / 40 30 50 30
SPG 92 80 90 79 / 30 30 50 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE...MROCZKA
AVIATION...CARLISLE
Hazardous weather outlook, Jul 9, 4:01 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT MON JUL 9 2012
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-092100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
501 AM EDT MON JUL 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL FORM EARLY THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING. THE GREATEST
COVERAGE OF STORMS WILL BE IN THE NORTH...FROM HERNANDO COUNTY
NORTHWARD...AND IN THE FAR SOUTH...IN CHARLOTTE AND LEE COUNTIES.
LIGHT STEERING FLOW WILL RESULT IN SLOW AND ERRATIC STORM MOTION
WHICH WILL ALLOW LOCALLY HEAVY RAINFALL. IN ADDITION STRONG GUSTY
WINDS UP TO 40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND SMALL
HAIL WILL ACCOMPANY THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
09/RKR
In the hours before
Local storm report, Jul 9, 12:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
114 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM MARINE TSTM WIND 4 WNW CLEARWATER 27.98N 82.83W
07/09/2012 M49 MPH PINELLAS FL C-MAN STATION
43 KNOT WIND GUST MEASURED AT CLEARWATER BEACH COASTAL
STATION.
&&
JILLSONSpecial weather statement, Jul 9, 12:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
119 PM EDT MON JUL 9 2012
FLZ050-091800-
PINELLAS-
119 PM EDT MON JUL 9 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PINELLAS COUNTY...
AT 119 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR PALM HARBOR...NEARLY STATIONARY...WILL
AFFECT TARPON SPRINGS...CRYSTAL BEACH...PALM HARBOR AND HONEYMOON
ISLAND...UNTIL 200 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2808 8285 2810 8282 2806 8279 2813 8279
2815 8281 2816 8281 2816 8268 2802 8270
2799 8283 2805 8283
TIME...MOT...LOC 1719Z 314DEG 1KT 2807 8276Lightning, Pinellas
- When
- July 9, 12:30 PM EST
- Where
- Pinellas County, 0.56 mi S of Anclote
- Property damage
- $750,000
- Reported by
- Broadcast Media
- Coordinates
- 28.162, -82.781
A lightning strike sparked a fire at a 5,700 square foot home in Tarpon Springs. Over 30 fire crews were called to the scene and the fire took several hours to put out.
Hail, Hillsborough
- When
- July 9, 1:38 PM EST
- Where
- Hillsborough County, 2.07 mi S of Tarpon
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.040, -82.580
The broadcast media received a report of nickel sized hail near the intersection of West Linebaugh Avenue and Sheldeon Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, July 9, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402965, 382282.